Iowa, 2008

Dense Fog in Iowa, February 4, 2008

February 4, 2008 · NWS DVN · 21 events in 21 counties and zones

Southerly winds brought warmer air across a snow depth of 3 to 6 inches, which caused dense fog to develop over the region on February 4, 2008. The fog formed in the morning in southeast Iowa, western Illinois and northeast Missouri, and then spread northward during the afternoon.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Southerly winds brought warmer air across a snow depth of 3 to 6 inches, which caused dense fog to develop over the region on February 4, 2008. The fog formed in the morning in southeast Iowa, western Illinois and northeast Missouri, and then spread northward during the afternoon. Eventually the fog disippated during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 4, 3:27 AM CST, 5 hours 18 minutes earlier.

Area forecast discussion, Feb 4, 3:27 AM CST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
327 AM CST MON FEB 4 2008

.SYNOPSIS...
ANOTHER VERY BUSY MORNING AROUND THE WEATHER OFFICE...WITH PLENTY OF
ONGOING WEATHER TO BE CONCERNED WITH...AND THE ONCOMING WEATHER FOR
THE NEXT 48 HOURS TO ADD TO IT.  THIS MORNING WE HAVE A WARM FRONT
DRAPED FROM A SURFACE LOW OVER EASTERN COLORADO....ACROSS KANSAS AND
INTO MISSOURI.  THIS FRONT HAS BEEN MAKING SLOW NORTHWARD PROGRESS
OVERNIGHT...ESPECIALLY ACROSS KANSAS.  NO GREAT SURPRISE THERE AS
THE SURFACE PRESSURE FALLS ARE AS GREAT AS 4MB/3HRS ACROSS NORTHERN
KANSAS.  850MB BOUNDARY IS DRAPED A LITTLE FARTHER NORTH...FROM
NEBRASKA ACROSS SOUTHERN IOWA AND INTO ILLINOIS. UPPER LEVELS
SHOWING A NICE VORT MAX EXITING OUT OF THE ROCKIES OVER
COLORADO...ENHANCING THE COLD CLOUD TOP THAT CAN BE OBSERVED OVER
NEBRASKA AND INTO SOUTH DAKOTA...MINNESOTA...AND IOWA.  IT IS NO
WONDER THAT THERE ARE EXTENSIVE RADAR RETURNS OVER EASTERN NEBRASKA
AND INTO WESTERN IOWA...BUT THERE ARE FEW SURFACE REPORTS OF
ANYTHING MORE THAN FOG WITH THESE RETURNS.

&&

.SHORT TERM...TODAY AND TONIGHT...
MAIN CONCERN TODAY IS WITH THE SURFACE TEMPERATURES AND RESULTING
PRECIPITATION TYPE AS A WAVE OF PRECIPITATION MOVES ACROSS THE AREA
TODAY.  LITTLE DOUBT FROM THE MODELS THAT THE CURRENT SWATH OF RADAR
RETURNS OVER EASTERN NEBRASKA IS ASSOCIATED WITH A WARM AIR
ADVECTION/ISENTROPIC LIFT SURGE THAT PASSES DIAGONALLY NORTHEAST
ACROSS IOWA AND INTO WISCONSIN BY EARLY AFTERNOON.  TEMPERATURES
ALOFT WILL BE WARMING TO ABOVE FREEZING WITH THIS BAND...SO WHERE
SURFACE TEMPERATURES ARE BELOW FREEZING EXPECT AT LEAST A BRIEF
PERIOD OF FREEZING RAIN.  THIS EVENT SHOULD BE SHORT LIVED
THOUGH...AND WILL BE OVER BY 18Z.  TEMPERATURES IN MANY LOCATIONS
ARE ALREADY APPROACHING FREEZING...AND ALL BUT THE NORTHWEST CORNER
SHOULD BE ABOVE FREEZING BY THE TIME THE RAIN BAND MOVES IN.
THUS...HAVE ISSUED A FREEZING RAIN ADVISORY FOR THIS MORNING FOR
LOCATIONS NORTHWEST OF A LINE FROM SIGOURNEY TO DUBUQUE.  THIS BEING
THE MAIN PRECIPITATION BAND OF THE DAY THOUGH...WE DROP BACK TO
SCATTERED RAIN SHOWERS OR DRIZZLE FOR THE REMAINDER OF THE DAY AND
TONIGHT.  ...LE...

.LONG TERM...TUESDAY THROUGH NEXT SUNDAY...
THE TUE/WED TIME FRAME WILL BE VERY INTERESTING. ALL MODELS
CURRENTLY HAVE A MODERATELY STRONG WINTER STORM PROGGED TO AFFECT
THE MIDWEST. SNOWFALL FROM SUN TO HAVE A NEGATIVE RADIATIVE IMPACT
AND KEEP A DEEPER LAYER OF COLD AIR OVER THE AREA. THIS COLD LAYER
MIGHT NUDGE THE TUE/WED SYSTEM A BIT FURTHER SOUTH. HOWEVER...THE
DEEPER SNOW FIELD IS NOT OVERLY WIDE SO THE NEGATIVE RADIATIVE
FEEDBACK AND WAA MAY CANCEL EACH OTHER OUT. SAID SYSTEM LIKELY TO
ARRIVE JUST A BIT SLOWER THAN PROGGED BY MODELS. MODELS DO INDICATE
A SHOT OF WAA PRECIP LATE TUE MORNING/AFTERNOON FOLLOWED BY THE MAIN
SYSTEM PRECIP TUE NIGHT/WED MORNING. IF THE MOISTURE AVAILABILITY IN
THE VARIOUS MODELS IS CLOSE TO THE EVENTUAL TRUTH...WIDESPREAD
SIGNIFICANT SNOWFALL WILL BE SEEN. THUS WILL RAISE HEADLINES FOR A
WINTER STORM WATCH FROM 18Z TUE TO 18Z WED. AMOUNTS ARE STILL AN
UNKNOWN BUT WILL TRY TO GIVE A BEST GUESS IN THE WSW. GIVEN WHAT IS
CURRENTLY INDICATED ON WV IMAGERY...THIS SYSTEM MIGHT BE A BIT
STRONGER THAN WHAT THE MODELS ARE SUGGESTING ESPECIALLY SINCE THE
MAIN ENERGY IS JUST COMING ON SHORE. SUBSEQUENT MODEL RUNS WILL BE
QUITE INTERESTING AND LIKELY WETTER. ADJUSTMENTS HAVE BEEN MADE TO
COOL DOWN MAX TEMPS TUE-WED GIVEN NEW AND EXPECTED SNOWFALL.

MADE NO CHANGES TO THURSDAY ON. MODELS INDICATE YET ANOTHER SYSTEM
IN THE THURSDAY/THURSDAY NIGHT TIME FRAME WHICH WILL LIKELY BRING
MORE SNOW. OVERALL DYNAMIC PATTERN LOOKS TO REMAIN ACTIVE WITH THE
POTENTIAL FOR ONE OR MORE CLIPPER SYSTEMS FURTHER OUT.    ...08...
&&

.AVIATION...
PREDOMINATELY IFR OR LIFR THROUGH PERIOD WITH VSBYS 3 MILE OR LESS
IN FOG AND CIGS 1000 FEET OR LESS.  KCID AND KDBQ AT RISK OF
FREEZING RAIN UNTIL 18Z THIS MORNING WITH ICING OF A TENTH OF AN
INCH OR TWO POSSIBLE.  SOME IMPROVEMENT TO MVFR CONDITIONS POSSIBLE
AFTER 00Z THIS EVENING IF ENOUGH DRY AIR CAN BE DRAWN INTO
SYSTEM...BUT CANNOT COUNT ON THIS.  ...LE...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
     MORNING FOR BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DES
     MOINES-DUBUQUE-HENRY IA-IOWA-JACKSON-JEFFERSON-JOHNSON-
     JONES-KEOKUK-LEE-LINN-LOUISA-MUSCATINE-SCOTT-VAN BUREN-
     WASHINGTON.

     FREEZING RAIN ADVISORY UNTIL NOON CST TODAY FOR BENTON-BUCHANAN-
     DELAWARE-DUBUQUE-IOWA-JOHNSON-JONES-KEOKUK-LINN.

IL...WINTER STORM WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
     MORNING FOR BUREAU-CARROLL-HANCOCK-HENDERSON-HENRY IL-JO
     DAVIESS-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-
     WARREN-WHITESIDE.

MO...WINTER STORM WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
     MORNING FOR CLARK-SCOTLAND.

&&

LE/08
Hazardous weather outlook, Feb 4, 5:00 AM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CST MON FEB 4 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-051100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CST MON FEB 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL DEVELOP AND MOVE NORTHEAST ACROSS EASTERN IOWA TODAY.
WHERE TEMPERATURES ARE BELOW FREEZING...IT WILL BE FREEZING RAIN.
THIS FREEZING RAIN IS EXPECTED TO MAINLY AFFECT LOCATIONS NORTHWEST
OF A LINE FROM SIGOURNEY TO DUBUQUE IOWA. IT WILL CAUSE A GLAZE OF
ICE TO FORM... ESPECIALLY ON ELEVATED OR EXPOSED SURFACES.  AROUND A
TENTH OF AN INCH OF ICE IS POSSIBLE WHERE THIS FREEZING RAIN FALLS.

IN ADDITION...FOG HAS DEVELOPED FOR LOCATIONS SOUTH OF INTERSTATE
80...WITH VISIBILITIES REDUCED TO AROUND A HALF MILE.  SOME
LOCATIONS HAVE VISIBILITIES OF ONLY A QUARTER MILE.  THIS FOG IS NOT
EXPECTED TO IMPROVE UNTIL WINDS INCREASE LATER THIS MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER SIGNIFICANT WINTER STORM LOOKS TO AFFECT THE AREA TUESDAY
INTO WEDNESDAY. THIS STORM HAS THE POTENTIAL TO PRODUCE WIDESPREAD
SIGNIFICANT SNOW AMOUNTS. CURRENT INFORMATION SUGGESTS THAT THE
HEAVIEST SNOW WILL FALL TUESDAY NIGHT. WINDS WILL ALSO INCREASE
TUESDAY NIGHT INTO WEDNESDAY WHICH SHOULD CAUSE BLOWING AND
DRIFTING. EMERGENCY MANAGERS...SCHOOL SUPERINTENDENTS...AND HIGHWAY
DEPARTMENTS SHOULD LISTEN TO LATER FORECASTS REGARDING THIS STORM.

YET ANOTHER STORM SYSTEM IS EXPECTED TO AFFECT THE AREA ON
THURSDAY. ALTHOUGH NOT AS STRONG AS THE STORM TUESDAY INTO
WEDNESDAY...IT IS EXPECTED TO PRODUCE SOME ACCUMULATING SNOW
THURSDAY INTO THURSDAY NIGHT.

LOOKING AT FRIDAY AND BEYOND...THE ACTIVE WEATHER PATTERN IS
EXPECTED TO CONTINUE. CURRENT INFORMATION SUGGESTS THAT AN ALBERTA
CLIPPER STORM SYSTEM MAY AFFECT THE REGION OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Feb 4, 8:21 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
821 AM CST MON FEB 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 AM     SNOW             STOCKTON                42.35N 90.01W
02/04/2008  M1.7 INCH        JO DAVIESS         IL   CO-OP OBSERVER

&&

MIKEZ
Local storm report, Feb 4, 8:22 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
822 AM CST MON FEB 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 AM     SNOW             GALENA                  42.42N 90.43W
02/04/2008  M0.8 INCH        JO DAVIESS         IL   CO-OP OBSERVER

&&

MIKEZ
Local storm report, Feb 4, 8:24 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
824 AM CST MON FEB 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HAIL             ANDOVER                 41.29N 90.29W
02/04/2008  E0.75 INCH       HENRY              IL   TRAINED SPOTTER

&&

DMD
Local storm report, Feb 4, 8:32 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
832 AM CST MON FEB 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 AM     HAIL             NEW WINDSOR             41.20N 90.45W
02/04/2008  E0.25 INCH       MERCER             IL   TRAINED SPOTTER

&&

MIKEZ
Local storm report, Feb 4, 8:35 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
835 AM CST MON FEB 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 AM     HAIL             1 WSW SHERRARD          41.31N 90.53W
02/04/2008  E0.25 INCH       MERCER             IL   TRAINED SPOTTER

&&

DMD
Local storm report, Feb 4, 8:41 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
841 AM CST MON FEB 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     SNOW             CASCADE                 42.30N 91.01W
02/04/2008  M3.0 INCH        DUBUQUE            IA   CO-OP OBSERVER

            24 HOUR SNOWFALL TOTAL.

&&

DMD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 dense fog. Local standard time, as filed.

Dense Fog, Van Buren

When
February 4, 8:45 AM CST to 6:00 PM CST
Where
Van Buren forecast zone
Reported by
Trained Spotter
Coordinates
40.753, -91.950 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
February 4, 8:50 AM CST to 5:00 PM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
41.032, -91.949 (the zone’s center; the record gives no point)

Dense Fog, Henry

When
February 4, 9:00 AM CST to 6:30 PM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
40.988, -91.544 (the zone’s center; the record gives no point)

Dense Fog, Lee

When
February 4, 9:00 AM CST to 6:00 PM CST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
40.642, -91.479 (the zone’s center; the record gives no point)

Dense Fog, Des Moines

When
February 4, 9:10 AM CST to 6:45 PM CST
Where
Des Moines forecast zone
Reported by
Trained Spotter
Coordinates
40.923, -91.181 (the zone’s center; the record gives no point)

Dense Fog, Keokuk

When
February 4, 9:30 AM CST to 7:00 PM CST
Where
Keokuk forecast zone
Reported by
Trained Spotter
Coordinates
41.337, -92.179 (the zone’s center; the record gives no point)

Dense Fog, Washington

When
February 4, 9:30 AM CST to 7:15 PM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
41.336, -91.718 (the zone’s center; the record gives no point)

Dense Fog, Louisa

When
February 4, 10:30 AM CST to 7:00 PM CST
Where
Louisa forecast zone
Reported by
Trained Spotter
Coordinates
41.219, -91.260 (the zone’s center; the record gives no point)

Dense Fog, Muscatine

When
February 4, 11:15 AM CST to 8:00 PM CST
Where
Muscatine forecast zone
Reported by
Trained Spotter
Coordinates
41.484, -91.113 (the zone’s center; the record gives no point)

Dense Fog, Scott

When
February 4, 11:45 AM CST to 9:00 PM CST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

Dense Fog, Linn

When
February 4, 12:00 PM CST to 9:45 PM CST
Where
Linn forecast zone
Reported by
Trained Spotter
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

Dense Fog, Cedar

When
February 4, 1:00 PM CST to 8:00 PM CST
Where
Cedar forecast zone
Reported by
Trained Spotter
Coordinates
41.772, -91.132 (the zone’s center; the record gives no point)

Dense Fog, Clinton

When
February 4, 1:00 PM CST to 7:00 PM CST
Where
Clinton forecast zone
Reported by
Trained Spotter
Coordinates
41.898, -90.532 (the zone’s center; the record gives no point)

Dense Fog, Iowa

When
February 4, 1:00 PM CST to 8:00 PM CST
Where
Iowa forecast zone
Reported by
Trained Spotter
Coordinates
41.686, -92.065 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
February 4, 1:00 PM CST to 8:00 PM CST
Where
Johnson forecast zone
Reported by
Trained Spotter
Coordinates
41.672, -91.588 (the zone’s center; the record gives no point)

Dense Fog, Benton

When
February 4, 1:30 PM CST to 7:00 PM CST
Where
Benton forecast zone
Reported by
ASOS
Coordinates
42.080, -92.066 (the zone’s center; the record gives no point)

Dense Fog, Buchanan

When
February 4, 1:30 PM CST to 7:30 PM CST
Where
Buchanan forecast zone
Reported by
ASOS
Coordinates
42.471, -91.838 (the zone’s center; the record gives no point)

Dense Fog, Delaware

When
February 4, 2:00 PM CST to 9:00 PM CST
Where
Delaware forecast zone
Reported by
Trained Spotter
Coordinates
42.471, -91.367 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
February 4, 2:00 PM CST to 8:00 PM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
42.172, -90.574 (the zone’s center; the record gives no point)

Dense Fog, Jones

When
February 4, 2:15 PM CST to 6:30 PM CST
Where
Jones forecast zone
Reported by
Trained Spotter
Coordinates
42.121, -91.131 (the zone’s center; the record gives no point)

Dense Fog, Dubuque

When
February 4, 2:30 PM CST to 11:30 PM CST
Where
Dubuque forecast zone
Reported by
Trained Spotter
Coordinates
42.469, -90.882 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82122, 82113, 82110, 82117, 82108, 82116, 82123, 82119, 82120, 82121, 82118, 82105, 82106, 82111, 82114, 82103, 82104, 82107, 82112, 82115, 82109.